New draft guidance on stopping antidepressants says GPs could be supporting patients for months if they experience severe side effects which could include suicidal thoughts and panic attacks.
GPs should be aware that patients’ withdrawal from antidepressants could take ‘weeks or months’, the new draft advice – which forms part of yesterday’s 90-page third draft for a new depression guideline – has recommended.
The expanded guidance on depression, out for consultation until 12 January, reiterated that patients who want to stop taking antidepressants should be advised to talk with the prescriber, such as their GP or mental health professional.
However, while previous guidance said that doses should be gradually tapered ‘normally over a four-week period’, the update stressed that patient needs and choice should dictate the pace of withdrawal.
GPs stopping a patient’s antidepressants should ‘ensure the speed and duration of withdrawal is led by and agreed with the person taking the prescribed medication, ensuring that any withdrawal symptoms have resolved before making the next dose reduction’, it said.
It is ‘usually necessary’ to taper the dose over time and withdrawal ‘may take weeks or months to complete successfully’, it added.
However, GPs should ‘take into account the broader clinical context such as the potential benefit of more rapid withdrawal where there are significant side effects’, it said.
The expanded guidance said:
- Withdrawal symptoms can be experienced with a ‘wide range’ of antidepressant medication, including tricyclic antidepressants (TCAs), selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs) and monoamine oxidase inhibitors (MAOIs)
- Some ‘commonly used’ antidepressants such as paroxetine and venlafaxine are ‘more likely’ to be associated with withdrawal symptoms so ‘particular care is needed’
- Fluoxetine’s ‘prolonged duration of action’ means it ‘can sometimes be safely stopped over a shorter period’
It also included new recommendations on the dose tapering, including that liquid preparations should be used ‘if necessary to allow slow tapering’ at smaller doses and that doses should be slowly reduced to a ‘proportion’ of the previous dose rather than by a ‘fixed’ amount.
The guidance also reiterated previous recommendations that patients should be ‘monitored and reviewed’ while their antidepressant dosage is reduced.
NICE last month recommended that GPs should provide regular reviews for patients on antidepressants and drugs for chronic pain that may be addictive in draft guidance on managing withdrawal.
The new guidance said that clinicians should ‘recognise that people may have fears and concerns about stopping their antidepressant medication’ and ‘may need support to withdraw successfully’.
This could include ‘support from a clinician or therapist, for example, regular check-in phone calls, seeing them more frequently [or] providing advice about sleep hygiene’, it said.
It added: [Clinicians should] monitor and review people taking antidepressant medication while their dose is being reduced [and] base the frequency of monitoring on the person’s clinical and support needs.’
Those experiencing ‘mild’ withdrawal symptoms should have these monitored and be advised to contact the prescriber – for example, their GP – if their symptoms do not improve or worsen, it said.
GPs should ‘consider restarting the original antidepressant medication at the previous dose and then attempt dose reduction at a slower rate with smaller decrements after symptoms have resolved’ in those with ‘more severe’ withdrawal symptoms, it added.
A NICE spokesperson told Pulse that the new recommendations on depression will sit ‘side-by-side’ with those made in its guidance on withdrawal, which is still out for consultation.
Meanwhile, the new guidance also reiterated that if patients stop taking antidepressants abruptly, miss doses or do not take a full dose, they may have withdrawal symptoms which could be mild and go away ‘within one to two weeks’ but can sometimes last as long as ‘several months’ and can be ‘severe’ if medication is stopped suddenly.
However, it expanded the list of potential side effects – including by adding suicidal thoughts, panic attacks, vertigo, palpitations, headaches and aches in joints and muscles.
In 2019, NICE revised its depression guidelines to warn of ‘severe’ and lengthy antidepressant withdrawal symptoms, having originally said such symptoms were ‘mild’.
NICE had delayed the release of the full guideline update in 2018 after the draft guideline came under scrutiny by doctors who said that the ‘flawed’ methodology and out-of-date evidence would ‘seriously impede’ patient care and choice.
A second consultation was launched in 2018 to address concerns raised by mental health leaders before publication.
The 2019 update followed a position statement released by the Royal College of Psychiatrists, which recommended that NICE guidelines should acknowledge the potential for severe withdrawal and provide evidence-based guidance for gradual withdrawal from antidepressants.
A 2019 report from Public Health England (PHE) also warned that one in four patients had been given a prescription for a potentially addictive medicine, including antidepressants.
The updated guideline – which will update and replace NICE guideline CG90 published in 2009 – is now out for its third consultation, with an expected final publication date of May 2022.
Previous versions had met with fierce opposition from a coalition of 50 mental health organisations – led by a set of organisations, the SPR UK and the UKCP – who raised fundamental scientific concerns with the methods used to determine treatment recommendations.
Dr Peter Bagshaw, a locum GP and Somerset CCG mental health, dementia, learning disabilities and autism clinical lead, said he welcomes the advice on withdrawal and joint decision-making.
He added that the advice on using liquid preparations to reduce smaller doses more gradually is ‘interesting’.
He told Pulse: ‘There are two ways that you can use liquids. Most antidepressants only come in two or at most three different doses so tapering is quite difficult and a lot of them can’t be broken – so the liquid thing gets around that.
‘There’s also this really clever thing you can do of having a bottle of the medicine, putting 5ml out and replacing it with 5ml of sterile water and repeating that until you’ve got virtually all water. The patient can do it themselves.’
But he added: ‘I was hoping it would come up with something a bit clearer on [timescales of tapering] because we’ve known about this tapering for a while but it’s been very much a finger in the air.’
Meanwhile, a UK study found in September that patients who discontinue antidepressants after long-term use run a significantly higher risk of depression relapse than those who continue to take the medication.
The number of antidepressant items prescribed in England has increased over the past five years, with 20.5 million antidepressants prescribed between April to June of this year – a 7% increase from April to June last year.
The new NICE draft guidance also recommended that GPs do not routinely offer patients with ‘less severe’ depression antidepressants as the first line of treatment, but should instead make a ‘shared decision’ with the patient out of a range of treatment options.
Those with ‘more severe’ depression should also be offered a range of different options of first-line treatments, depending on their ‘clinical needs and preference’, it said.
Click to complete relevant mental health CPD modules on Pulse Learning.